Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 145, NWS Mobile, AL

June 4, 1999Baldwin County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 4, 1999, 6:21 PM CDT for Baldwin County, Alabama; Escambia County, Florida. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1999, 6:21 PM CDT (23:21 UTC)
Expired
Jun 4, 1999, 7:30 PM CDT
In force
69 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Baldwin County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 67 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 042321
SVRMOB
ALC003-FLC033-050030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
621 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA
  WESTERN ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 730 PM CDT

* AT 617 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 14 MILES NORTHWEST OF CANTONMENT OR 3 MILES SOUTHWEST OF
  BAY SPRINGS... MOVING SOUTH AT 5 MPH.

THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:08 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 4, 2:08 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT FRI JUN 04 1999

AIRMASS REMAINS MOIST AND UNSTABLE AS AFTN HEATING AND AN ACTIVE
NW FLOW ALOFT ONCE AGAIN PRODUCES A FEW WIDELY SCT TSTMS THIS
AFTN AND EVNG...MAINLY OVER THE NE PORTIONS OF THE CWA WHERE THTA-E
RIDGING AND UPR LVL SUPPORT ARE MORE FAVORABLE. ISOLATED PULSE SVR
TSTMS ARE ONCE AGAIN A SMALL THREAT.  ANY ACTIVITY WILL QUICKLY
DISSIPATE WITH LOSS OF AFTN HEATING.

UPR LVL RIDGE PATTERN WILL PERSIST OVER THE AREA AS MDLS DEEPEN THE
MAIN UPR LOW OVER THE CNTRL PLAINS ON SAT AND DRIVE IT NEWD TOWARD
THE GREAT LAKES REGION ON SUN.  MAIN STORY IS DVLPMNT OF SFC LOW OFF
SRN FL BY LATE SUN AS WEAK UPR TROF OVR THE ERN GULF DEEPENS AND TRYS
TO UNDERCUT THE AFORMENTIONED RIDGE AS IT SLOWLY PUSHES WWD. THE AVN
& MRF ARE MORE AGGRESSIVE WITH ITS DVLPMNT AND PUSH THE SFC LOW INTO
THE ERN GULF BY MON.  SO FAR THIS FEATURE APPEARS TO BE MORE
BAROCLINIC IN NATURE WITH LITTLE CONFIDENCE IN ANYTHING TROPICAL
DVLPG AT THIS TIME.  EITHER WAY...THE UPR LVL TROF MAY WEAKEN THE
RIDGING OVERHEAD AT THE SAME TIME THE SFC RIDGE SLIPS EAST AND A
DEEPER MOIST SE FLOW TRYS TO DVLP BY SUN AFTN.  A CONTD MOIST AND
UNSTABLE AIRMASS COUPLED WITH AFTN HEATING...THE SEA BREEZE AND
UNCERTAINTY IN DVLPG LOWS OVER THE ERN GULF WILL ALL WARRANT THE
CONTD SLIGHT CHC AFTN-EVNG POPS THRU PERIOD.  RIDGING WILL RESULT IN
MSTLY SNY SKIES AND HIGHS IN THE LWR 90S ON SAT WITH A FEW MORE CLDS
PSBLY HOLDING AFTN HIGHS DOWN A DEGREE OR TWO ON SUN.  LOWS WILL
PERSIST IN THE LWR 70S WITH DWPTS.

OVER THE COASTAL WATERS...LIGHT AND VARIABLE WINDS WILL BECOME MORE
EASTERLY AS HIGH PRES BUILDS EAST. SEAS 2 FT OR LESS.

MOB 72/93/72/91 1212  PNS 73/92/73/90 1212
DTS 74/87/74/86 1212  GZH 70/94/70/92 1212 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:04 PM CDTSevere Thunderstorm WarningMOBButler71 min
Jun 4, 5:54 PM CDTSevere Thunderstorm WarningMOBWilcox81 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.